Arkansas, 2004

Winter Storm in Arkansas, December 22 to 23, 2004

December 22 to 23, 2004 · NWS MEG · 12 events in 12 counties and zones

A winter storm brought a mix of sleet and snow to much of East Arkansas. Southern sections saw more sleet than snow and had as much as 2 inches of sleet.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A winter storm brought a mix of sleet and snow to much of East Arkansas. Southern sections saw more sleet than snow and had as much as 2 inches of sleet. In northern sections, snow accumulated to between 4 and 8 inches. Some areas saw some trees and power lines fall down due to the sleet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 22, 3:00 AM CST, 9 hours earlier.

Area forecast discussion, Dec 22, 3:00 AM CST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 AM CST WED DEC 22 2004

.DISCUSSION...

LATEST SFC ANALYSIS SHOWS INVERTED SFC TROUGH STRETCHING FROM PARIS
TO WEST HELENA. ARCTIC AIR IS MOVING INTO THE AREA BEHIND THE TROUGH
WITH A LARGE AREA OF PRECIPITATION. SO FAR PRECIPITATION HAS
REMAINED MAINLY LIQUID BUT EXPECT THAT TO CHANGE QUICKLY OVER THE
NEXT FEW HOURS. POPULAR BLUFF AND WEST PLAINS HAVE BEEN REPORTING
LIGHT TO MODERATE SNOW OVER THE PAST FEW HOURS. TROUGH WITH AREA OF
LOW PRESSURE OVER GULF OF MEXICO IS EXPECTED TO MOVE EASTWARD DURING
THE DAY. THIS WILL CONTINUE TO BRING ARCTIC AIR FURTHER INTO THE
MIDSOUTH DURING THE DAY. EXPECT THE EXTREME NE ARKANSAS COUNTIES TO
BEGIN THE CHANGEOVER PRETTY SOON TO SNOW. EXPECT THE BOOTHEEL TO JBR
AREA TO SEE FZRA/IP MIXTURE BEFORE CHANGING OVER TO SNOW AROUND
MIDDAY. FURTHER SOUTH...EXPECT RA TO CHANGE TO FZRA BY MID MORNING
CONTINUING THROUGH MOST OF THE DAY. ALTHOUGH A CHANGEOVER TO SLEET
MAY OCCUR DURING THE AFTERNOON. SIGNIFICANT ICE ACCUMULATIONS OF A
QUARTER OF AN INCH OR MORE IS POSSIBLE IN THIS AREA FROM MARIANNA TO
PARIS...INCLUDING THE MEMPHIS METRO AREA. NORTHWESTERN PORTIONS OF
THE CWA SHOULD SEE THINGS TAPERING OFF BY AFTERNOON FOR A BRIEF
BREAK BEFORE THE UPPER TROUGH MOVES INTO THE REGION.

TONIGHT...THE AREA FROM CLARKSDALE TO SAVANNAH WILL BEGIN TO SEE THE
CHANGEOVER TO FZRA/IP DURING THE EARLY EVENING HOURS EVENTUALLY
CHANGING OVER TO IP/SN. ICE ACCUMULATIONS SHOULD BE LESS THAN A
QUARTER OF AN INCH WITH LESS THAN AN INCH OF SNOW ACCUMULATION.
NORTHWEST OF THIS AREA SHOULD SEE MAINLY ALL SNOW OR A SNOW/SLEET
MIXTURE THROUGH MIDNIGHT BEFORE TAPERING OFF. TOTAL SNOW AMOUNTS FOR
EXTREME NE AR...4 TO 8 INCHES.  FOR THE BOOTHEEL TO JBR AREA...2 TO
4 INCHES OF SNOW AND LESS THAN A QUARTER INCH OF ICE.  FOR MEMPHIS
METRO...EASTERN ARKANSAS...AND MOST OF NW TN...GREATER THAN A
QUARTER INCH OF ICE AND 1 TO 3 INCHES OF SLEET/SNOW ACCUMULATIONS.
FOR NW MISSISSIPPI AND REST OF WEST TENNESSEE...LESS THAN A QUARTER
INCH OF ICE AND LESS THAN AN INCH OF SNOW/SLEET ACCUMULATION. FOR
TUP AREA SOUTHEASTWARD...NO ICE OR SNOW ACCUMULATIONS. ALL
PRECIPITATION SHOULD COME TO AN END BETWEEN MIDNIGHT AND 6 AM.

ON THURSDAY...COLD HIGH PRESSURE WILL BUILD INTO THE CWA AND WILL
KEEP DRY AND COLD CONDITIONS AROUND THE MIDSOUTH THROUGH THE
BEGINNING PART OF THE WEEKEND. TEMPERATURES WILL GRADUALLY WARM UP
FROM THE LATTER PART OF THE WEEKEND THROUGH TUESDAY AS THE HIGH
SHIFTS EASTWARD.

ANOTHER LOW PRESSURE SYSTEM WILL APPROACH THE MIDSOUTH ON TUESDAY
BRINGING THE NEXT CHANCE FOR PRECIPITATION TO THE AREA. HOWEVER
CONDITIONS WILL BE WARM ENOUGH FOR PRECIPITATION TO REMAIN RAIN.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING FROM THIS MORNING TO 6 AM
THURSDAY.
MS...WINTER STORM WARNING FROM TUNICA TO MARSHALL COUNTIES FROM THIS
MORNING THROUGH 6 AM THURSDAY.
WINTER WEATHER ADVISORY FOR CLARKSDALE TO IUKA FROM 6PM
WEDNESDAY NIGHT TO 6AM THURSDAY
MO...WINTER STORM WARNING FROM THIS MORNING TO 6 AM THURSDAY.
TN...WINTER STORM WARNING FROM THIS MORNING THROUGH 6 AM THURSDAY
FOR SOMERVILLE TO PARIS NORTHWESTWARD...INCLUDING MEMPHIS
METRO.
WINTER WEATHER ADVISORY FROM SELMER TO LEXINGTON SOUTHEASTWARD FROM
THIS MORNING TO 6AM THURSDAY.

&&

KRS
Hazardous weather outlook, Dec 22, 5:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
500 AM CST WED DEC 22 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
500 AM CST WED DEC 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A WINTER STORM WARNING HAS BEEN POSTED FOR NORTHEAST ARKANSAS...THE
MISSOURI BOOTHEEL...AND MOST OF WEST TENNESSEE THROUGH 6 AM TONIGHT.
A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR PORTIONS OF NORTH
MISSISSIPPI AND THE REST OF WEST TENNESSEE FROM 4 PM TO 6 AM
TONIGHT. RAIN WILL GRADUALLY CHANGE TO FREEZING RAIN OR SLEET AND
THEN EVENTUALLY TO SNOW STARTING IN THE NORTHWESTERN PORTION OF THE
MIDSOUTH THIS MORNING. BY MIDNIGHT...THIS CHANGEOVER OF
PRECIPITATION WILL HAVE MADE IT ALL THE WAY THROUGH THE MIDSOUTH.
TOTAL ACCUMULATIONS WILL RANGE FROM 4 TO 8 INCHES OF SNOW ACROSS
EXTREME NORTHEAST ARKANSAS. 3 TO 5 INCHES OF SNOW AND LESS THAN A
QUARTER INCH OF ICE WILL FALL ACROSS AN AREA STRETCHING FROM TRUMANN
ARKANSAS TO CARUTHERSVILLE MISSOURI. GREATER THAN A QUARTER INCH OF
ICE AND 1 TO 3 INCHES OF SNOW WILL FALL ACROSS MOST OF WEST
TENNESSEE...THE REST OF EASTERN ARKANSAS...AND EXTREME NORTHWEST
MISSISSIPPI. THIS INCLUDES THE MEMPHIS METROPOLITAN AREA. LESS THAN
A QUARTER OF AN INCH OF ICE WITH UP TO AN INCH OF SNOW WILL FALL IN
AN AREA STRETCHING FROM CLARKSDALE MISSISSIPPI TO SAVANNAH
TENNESSEE. LITTLE OR NO ACCUMULATION WILL FALL FOR AREAS FROM TUPELO
MISSISSIPPI TO ABERDEEN MISSISSIPPI. ANY ICE AND SNOW ACCUMULATION
BOOTHEEL CAN CAUSING HAZARDOUS DRIVING CONDITIONS.

IN ADDITION...THE ARCTIC AIRMASS AND BRISK WINDS WILL LIKELY PRODUCE
WIND CHILLS IN THE SINGLE DIGITS TONIGHT.

.DAYS TWO THROUGH SEVEN...

AN ARCTIC AIRMASS AND BRISK WINDS WILL LIKELY PRODUCE SINGLE TO
SLIGHTLY BELOW DIGIT WIND CHILLS ACROSS THE ENTIRE MIDSOUTH THURSDAY
THROUGH EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Randolph

When
December 22, 12:00 PM CST to December 23, 3:00 AM CST
Where
Randolph forecast zone
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.342, -91.028 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
December 22, 12:00 PM CST to December 23, 3:00 AM CST
Where
Clay forecast zone
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Winter Storm, Lawrence

When
December 22, 12:00 PM CST to December 23, 3:00 AM CST
Where
Lawrence forecast zone
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
December 22, 12:00 PM CST to December 23, 3:00 AM CST
Where
Greene forecast zone
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

Winter Storm, Craighead

When
December 22, 12:00 PM CST to December 23, 3:00 AM CST
Where
Craighead forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Winter Storm, Mississippi

When
December 22, 12:00 PM CST to December 23, 3:00 AM CST
Where
Mississippi forecast zone
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Winter Storm, Poinsett

When
December 22, 12:00 PM CST to December 23, 3:00 AM CST
Where
Poinsett forecast zone
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Winter Storm, Cross

When
December 22, 12:00 PM CST to December 23, 3:00 AM CST
Where
Cross forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Winter Storm, Crittenden

When
December 22, 12:00 PM CST to December 23, 3:00 AM CST
Where
Crittenden forecast zone
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Winter Storm, St. Francis

When
December 22, 12:00 PM CST to December 23, 3:00 AM CST
Where
St. Francis forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Winter Storm, Lee

When
December 22, 12:00 PM CST to December 23, 3:00 AM CST
Where
Lee forecast zone
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Winter Storm, Phillips

When
December 22, 12:00 PM CST to December 23, 3:00 AM CST
Where
Phillips forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429951, 5429952, 5429953, 5429954, 5429955, 5429956, 5429957, 5429958, 5429959, 5429960, 5429961, 5429962.